Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Jacksonville, FL

May 13, 2017Duval County, Nassau County, Florida; Camden County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 13, 2017, 3:47 PM EDT for Duval County, Nassau County, Florida; Camden County, Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2017, 3:47 PM EDT (19:47 UTC)
Expired
May 13, 2017, 4:45 PM EDT
In force
58 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Duval County, FL, Nassau County, FL, Camden County, GA

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS52 KJAX 131947
SVRJAX
FLC031-089-GAC039-132045-
/O.NEW.KJAX.SV.W.0113.170513T1947Z-170513T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
347 PM EDT SAT MAY 13 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Nassau County in northeastern Florida...
  Northern Duval County in northeastern Florida...
  Southern Camden County in southeastern Georgia...

* Until 445 PM EDT

* At 347 PM EDT, a severe thunderstorm was located over St. George,
  or 12 miles west of Callahan, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  St. Marys, Kingsland, Fernandina Beach, Hilliard, Callahan,
  Jacksonville International Arpt, Kings Bay Base, Yulee, Kings Ferry
  and Little Talbot Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially deadly storm. Seek shelter in an interior room 
on the lowest floor of a well-built structure. Abandon vehicles in 
search of a more substantial permanent structure. Stay away from 
windows.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet.

&&

LAT...LON 3038 8204 3041 8204 3047 8202 3058 8201
      3066 8205 3075 8204 3090 8140 3077 8142
      3042 8137
TIME...MOT...LOC 1947Z 267DEG 40KT 3052 8203 

HAIL...1.00IN
WIND...70MPH
 
$$

HESS
1 follow-up statement
965 
WWUS52 KJAX 132036
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
436 PM EDT SAT MAY 13 2017

FLC031-089-GAC039-132045-
/O.EXP.KJAX.SV.W.0113.000000T0000Z-170513T2045Z/
Nassau FL-Duval FL-Camden GA-
436 PM EDT SAT MAY 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NASSAU...NORTHERN DUVAL AND
SOUTHERN CAMDEN COUNTIES WILL EXPIRE AT 445 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.

LAT...LON 3038 8204 3041 8204 3047 8202 3058 8201
      3066 8205 3075 8204 3090 8140 3077 8142
      3042 8137
TIME...MOT...LOC 2035Z 267DEG 40KT 3055 8141 

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:16 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 13, 2:16 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
216 PM EDT Sat May 13 2017

.NEAR TERM.../THROUGH SUNDAY/...

An area of low pressure will track East across the region this
afternoon, with showers and storms expected. A cold front will
move Southeast into SE GA this evening, then slowly move across
NE FL overnight into Sunday morning. A few coastal showers and
storms will be possible in the morning hours Sunday as the front
passes. Clouds will decrease Sunday afternoon following the front.
Temperatures will trend below normal for Sunday.

&&

.SHORT TERM.../SUNDAY NIGHT THROUGH TUESDAY/...

High pressure will build from the Northwest then North into Monday,
with mainly clear skies. High pressure will then build to the East
into Tuesday. Temperatures will trend above normal this period.

&&

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...

High pressure will be East of the region this period, with a
prolonged period of dry weather expected. Could be enough moisture
return by Saturday, to initiate afternoon convection on sea breeze.
Temperatures will be above normal this period.

&&

.MARINE...

A COLD FRONT WILL SLIDE SOUTHEAST ACROSS AREA WATERS TONIGHT INTO
SUNDAY MORNING. HIGH PRESSURE WILL BUILD TO THE NORTHWEST AND
NORTH INTO EARLY NEXT WEEK...THEN TO THE EAST THROUGH MID WEEK.

&&

.AVIATION...

Scattered to numerous showers and storms are expected this afternoon
into evening, with restrictions expected. VFR conditions will then
be expected for much of the overnight. There is a chance for a few
showers and storms near the coast Sunday morning, which could cause
brief restrictions.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  84  60  91 /  50   0   0   0
SSI  68  81  68  83 /  30  20   0   0
JAX  66  82  65  88 /  30  20   0   0
SGJ  68  82  68  83 /  50  20  10  10
GNV  64  86  63  91 /  30  10   0   0
OCF  65  88  64  91 /  50  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Struble
Hazardous weather outlook, May 13, 2:25 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
225 PM EDT Sat May 13 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-141830-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
225 PM EDT Sat May 13 2017

...MARGINAL RISK FOR SEVERE WEATHER THROUGH THIS EVENING...

...ELEVATED FIRE DANGER TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

THERE IS A MARGINAL RISK FOR SEVERE WEATHER...WITH STRONG WINDS
BEING THE MAIN HAZARD.

ELEVATED FIRE DANGER TODAY.

REDUCED VISIBILITIES EXPECTED TONIGHT NEAR AREA WILDFIRES.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

REDUCED VISIBILITIES EXPECTED NEAR AREA WILDFIRES EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 13, 2:06 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
206 PM EDT SAT MAY 13 2017

FLZ020-021-131845-
Hamilton FL-Suwannee FL-
206 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE AND HAMILTON
COUNTIES UNTIL 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dowling Park, or 8 miles southwest of Suwannee River
State Park, moving east at 35 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Suwannee River
State Park, Blue Springs, Crossroads and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 8323 3031 8321 3035 8321 3035 8319
      3038 8319 3039 8317 3041 8318 3042 8322
      3046 8322 3047 8324 3053 8325 3060 8276
      3032 8272 3032 8274 3033 8276 3032 8280
      3027 8280 3025 8325
TIME...MOT...LOC 1806Z 262DEG 31KT 3034 8328

HESS
Special weather statement, May 13, 2:38 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
238 PM EDT SAT MAY 13 2017

GAZ149>151-162>164-131930-
Pierce GA-Ware GA-Atkinson GA-Clinch GA-Echols GA-Charlton GA-
238 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIERCE...NORTH
CENTRAL ECHOLS...SOUTHEASTERN ATKINSON...WARE...CLINCH AND
NORTHWESTERN CHARLTON COUNTIES UNTIL 330 PM EDT...

At 238 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cogdell to 7 miles east of Mayday.
Movement was east at 35 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Waycross, Blackshear, Homerville, Argyle, Stephen Foster State Park,
Du Pont, Boggy Bay, Pebble Hill, Jamestown and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3130 8284 3134 8216 3121 8219 3122 8223
      3122 8229 3119 8228 3118 8225 3117 8223
      3117 8221 3114 8221 3072 8231 3078 8299
TIME...MOT...LOC 1838Z 267DEG 29KT 3118 8279 3086 8289

HESS
Special weather statement, May 13, 2:42 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EDT SAT MAY 13 2017

FLZ020>023-GAZ150-162-163-131930-
Columbia FL-Baker FL-Hamilton FL-Suwannee FL-Ware GA-Clinch GA-
Echols GA-
242 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAKER...NORTHEASTERN
SUWANNEE...COLUMBIA...EASTERN HAMILTON...SOUTHEASTERN ECHOLS...SOUTH
CENTRAL WARE AND SOUTHEASTERN CLINCH COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee Springs, moving east at 35 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Lake City, Live Oak, Jasper, White Springs, Fargo, Suwannee Springs,
Taylor, Winfield, Suwannee Valley and Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3071 8278 3068 8229 3015 8226 3014 8236
      3014 8245 3013 8246 3013 8250 3007 8290
      3043 8306
TIME...MOT...LOC 1841Z 267DEG 29KT 3035 8296

HESS
Special weather statement, May 13, 3:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT SAT MAY 13 2017

GAZ136-151-152-165-132000-
Pierce GA-Inland Camden GA-Brantley GA-Wayne GA-
322 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHEASTERN PIERCE...BRANTLEY AND SOUTHERN WAYNE COUNTIES UNTIL 400
PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Mudge, or 8 miles west of Nahunta, moving east at 55 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Nahunta, Patterson, Offerman, Hickox, Raybon, Waynesville, Fort
Mudge, Atkinson, Mount Pleasant and Hortense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 8162 3140 8167 3140 8169 3136 8170
      3133 8173 3117 8178 3115 8176 3103 8183
      3103 8190 3104 8191 3108 8206 3102 8208
      3102 8214 3109 8221 3117 8221 3117 8224
      3141 8221 3150 8165 3149 8162
TIME...MOT...LOC 1921Z 248DEG 50KT 3122 8212

SHULER
Special weather statement, May 13, 3:31 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
331 PM EDT SAT MAY 13 2017

FLZ031-032-036-037-132015-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
331 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR ALACHUA...SOUTHEASTERN
BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY COUNTIES UNTIL
415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Bronson, or near Bronson, moving northeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, Starke, Interlachen, Keystone Heights, Melrose,
Hawthorne, Archer, University Of Florida, Florahome and Melrose
Landing.

LAT...LON 2946 8222 2946 8220 2949 8222 2948 8255
      2954 8256 2954 8265 2955 8265 2999 8208
      2956 8171 2946 8219 2945 8221
TIME...MOT...LOC 1931Z 231DEG 32KT 2949 8257

HESS
Special weather statement, May 13, 3:35 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
335 PM EDT SAT MAY 13 2017

GAZ164-132000-
Charlton GA-
335 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHARLTON COUNTY UNTIL 400 PM
EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Homeland, or 9 miles east of Stephen Foster State Park,
moving east at 50 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Folkston, Stephen Foster State Park, Homeland, Race Pond and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3092 8192 3090 8190 3081 8191 3082 8194
      3083 8194 3083 8195 3082 8196 3080 8196
      3079 8197 3080 8242 3101 8241 3101 8208
      3108 8206 3104 8191 3100 8191 3098 8192
      3095 8189
TIME...MOT...LOC 1935Z 252DEG 42KT 3086 8218

SHULER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:50 PM EDTSpecial Weather StatementJAXSuwannee40 min
May 13, 12:02 PM EDTSpecial Marine WarningJAX58 min
May 13, 2:06 PM EDTSpecial Weather StatementJAXHamilton39 min
May 13, 2:42 PM EDTSpecial Weather StatementJAXBaker, Columbia, Hamilton48 min
May 13, 3:00 PM EDTSevere Thunderstorm WarningJAXBaker, Columbia45 min
May 13, 3:19 PM EDTSevere Thunderstorm WarningJAXBaker, Duval, Nassau41 min
May 13, 3:31 PM EDTSpecial Weather StatementJAXAlachua44 min
May 13, 3:40 PM EDTSpecial Marine WarningJAX2 hr
May 13, 4:00 PM EDTSevere Thunderstorm WarningJAXNassau45 min
May 13, 4:02 PM EDTSpecial Weather StatementJAXBaker28 min
May 13, 4:25 PM EDTSpecial Weather StatementJAXBaker, Duval50 min
May 13, 4:38 PM EDTSpecial Weather StatementJAXDuval52 min
May 13, 4:43 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns35 min
May 13, 5:59 PM EDTSpecial Weather StatementJAXHamilton61 min
May 13, 7:06 PM EDTSpecial Weather StatementJAXHamilton54 min
May 13, 7:47 PM EDTTornado WarningJAXBaker28 min
May 13, 6:31 AM EDTSpecial Weather StatementJAXWare29 min
May 13, 12:15 PM EDTSpecial Weather StatementJAXBrantley, Camden, Glynn60 min
May 13, 12:25 PM EDTSpecial Weather StatementJAXAppling, Jeff Davis65 min
May 13, 12:59 PM EDTSpecial Weather StatementJAXGlynn46 min
May 13, 1:14 PM EDTSpecial Weather StatementJAXAppling, Bacon, Coffee, Jeff Davis46 min
May 13, 1:54 PM EDTSpecial Weather StatementJAXAtkinson, Bacon, Clinch, Echols, Ware51 min
May 13, 2:38 PM EDTSpecial Weather StatementJAXClinch, Ware52 min
May 13, 3:22 PM EDTSpecial Weather StatementJAXBrantley, Pierce38 min
May 13, 3:35 PM EDTSpecial Weather StatementJAXCharlton25 min
May 13, 4:05 PM EDTSpecial Weather StatementJAXGlynn25 min
May 13, 7:03 PM EDTSpecial Weather StatementJAXClinch57 min
May 13, 7:32 PM EDTSevere Thunderstorm WarningJAXCharlton, Ware58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.